SAN FRANCISCO (KGO) -- Anecdotal evidence from women around the country has led to questions about how COVID-19 vaccines may affect women's menstrual cycles.
When ABC7 news reporter, Kate Larsen, posted the question on social media, it became clear that a lot of women are experiencing cycle changes, and are wondering if it's related to the vaccine.
RELATED: Women more likely to experience serious side effects from COVID-19 vaccine, CDC study reveals
"I had my 1st COVID-19 vaccine in January followed by the 2nd in February, and since then I have had hemorrhagic bleeding with clots. This month of April was the heaviest."
"I thought I was going crazy, and even went as far as making a doctor's appt and switching out my BC because mine is so heavy now and its been a month straight"
"I received the Moderna vaccine in January and February I didn't get my period for 3 months they did multiple blood test, pregnancy test and ultrasounds but everything came back normal. Then finally on April 4 I got my period and it's been super heavy for the past 22 days non-stop."
And some women are reporting other changes: "My period has been the lightest in years for the past 2 cycles. Was beginning to wonder if I was pushed into pre-menopause. Also my PMS symptoms haven't been as bad from what I can tell."
RELATED: Period poverty: What it is and what these 2 women are doing to help
For answers, ABC7 went to UCSF OBGYN, Dr. Heather Huddleston, who specializes in reproductive endocrinology and says cycle changes are very common.
"It is always hard for women to have something happen that they weren't counseled about or weren't expecting, and I understand why it can be a little disconcerting. But I would want to put the word out, that this isn't something that even if there is a connection that I would be terribly worried about representing a long-term problem."
Kate Larsen: "Why would the COVID vaccine or any vaccine interact with a woman's menstrual cycle and hormones?"
Dr. Heather Huddleston: "It's very possible that just the stress or maybe disrupted sleep or potentially some disrupted body temperatures, all of those things could have led to something in the menstrual cycle getting a little thrown off for a month."
Dr. Huddleston says she has not noticed more complaints about cycle changes in recent weeks at her clinic, and wants to reassure women that the vaccine is safe.
"In terms of why women would have a heavier cycle, I think clearly we don't know the answer to that. We also don't even know definitively if there is a true link with menstrual cycles and the vaccine. However, we do know in addition to hormones being really important in a menstrual cycle, that there is a role for the immune system in the uterus," said Huddleston, who suggested, "if there are changes, perhaps due to a vaccine, maybe that would subtly affect the behavior of the immune system in the uterus."
Dr. Huddleston does think women's physiology should be a larger focus during medical trials. In the meantime, she says women should consult their doctor about any concerning changes in their cycles.